Prescription Medications and Dry Eye Side Effects

dry-eye-photoNew pharmaceuticals and their generic counterparts are approved every week by the FDA. In fact, 2012 was a strong year, with 39 new drugs approved. While this is certainly great news for those whose health conditions can be better treated and managed with these new drugs or medication costs reduced with the approval of generic formulations, all prescription medications can produce side effects. For people with chronic or serious illnesses that require multiple daily prescription medications, the side effects can be compounded. What you may not realize, is that some of these side effects can significantly impact the eyes. 

In an article published in the Journal of Ophthalmology, ophthalmologists at the Casey Eye Institute at Oregon Health and Science University detailed the role of multiple medication usage in the causation or exacerbation of dry eye disease. Recent statistics from the Centers for Disease Control show that since 2000, there has been a 5% increase in the number of Americans who use five or more prescription drugs, from 6% to 11% total. For adults aged 60 and over, this usage rate increases to 37%. Polypharmacy, the term to describe the use of multiple pharmaceuticals, can create very complex interactions and complications for patients. These interactions can be difficult to predict.

The authors of this article note that many medications are known to cause dry mouth as a side effect. The nervous system mechanism that causes dry mouth as a side effect is the same one that also causes dry eye. However, these researchers explained that dry eye may not be as obviously symptomatic as dry mouth. Dry eye symptoms can include burning, itching, excessive tearing, foreign body sensation, and blurred vision, among others. Patients and physicians who are not familiar with these common dry eye symptoms may not recognize this effect as a dry eye condition. Frederik Fraunfelder, MD, the lead researcher of this paper, started the National Registry of Drug-Induced Ocular Side Effects (NRDIOSE) in 1976. This online registry records ocular side effects and interactions of drugs, chemicals, and herbals.

As a patient, it’s important to be aware of the possibility that your prescription medications may be contributing to your dry eye symptoms. If you suspect this might be the case, talk to you doctor or pharmacist about this possibility and inquire whether there is an adequate substitute that might not have the same adverse effects. Your doctor or pharmacist can look up medications on the NRDIOSE database for reported side effects. Take a few moments to try to remember whether an increase in symptoms coincided with a new prescription medication. Don’t forget that over-the-counter (OTC) drugs and nutritional supplements can also have these side-effects. It’s helpful to make a written list to review all of the medications and supplements you take regularly to identify any that might potentially be exacerbating your dry eye symptoms.

Email
Print